Texas, 2018

Tornado and Flash Flood in Texas, March 29, 2018

March 29, 2018 · NWS HGX · 9 events in 4 counties and zones

A line of thunderstorms produced some wind damage, flash flooding and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$1,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A line of thunderstorms produced some wind damage, flash flooding and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 28, 11:07 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 28, 11:07 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1207 AM CDT Thu Mar 29 2018

.AVIATION...
MVFR/IFR ceilings will continue to fall to IFR/LIFR through the
early morning hours. Visibilities will also be reduced, as
saturated surfaces aid in the development of BR. Showers and
thunderstorms continuing to sag southward this evening, while the
overall motion of the storms is to the northeast. Expecting storms
to fill in out head of the main line of precip. Should begin to
see precip push out of CLL around 09Z and continue to sag
southward and exit GLS by 12-13Z. SCT ceilings will mix out by mid
morning and expecting VFR conditions to prevail, with some
lingering high clouds possible closer to the coast. Southwesterly
winds will settle in by Thursday afternoon mainly between 5-8kts.

Hathaway

&&

.PREV DISCUSSION... /ISSUED 902 PM CDT Wed Mar 28 2018/

..LOCALLY HEAVY RAIN POSSIBLE TONIGHT...

DISCUSSION...
Concern is increasing that heavy to excessive rain will
persist/develop overnight. At the surface a weak area of low
pressure was noted near Alice with a weak trough of low pressure
extending to the north to near Tyler. G 00z sounding showed PW
values around 1.80 inches with CAPE values between 2500-4500 J/Kg
and unstable lapse rates. GOES-R PW field show values between
1.80 and 2.00 inches and this matches up well model progs and
soundings. 00z 300 MB wind analysis shows a splitting jet
structure over East Texas with a speed max rotating around the
base of the upper trough. SE TX will lie in the RRQ of a 140 kt
between 06-09z and feel there will be a period of heavy rainfall
with training of cells along the Highway 59 corridor late this
evening into the overnight. Some of the latest short term guidance
is becoming quite generous with rainfall amounts tonight with
some 3 to 6 inch totals possible. PoPs were already high tonight
but have increased the QPF over the area for the possible training
of cells later tonight. Tornado Watch will be allowed to expire
and the Flash Flood Watch will be maintained as is with the north
expiring at 100 AM and areas to south at 7 AM Thursday. 43/11/08

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  61  80  54  76 / 100  60  10   0   0
Houston (IAH)              78  65  82  57  78 /  80  90  10   0   0
Galveston (GLS)            76  67  75  63  74 /  40 100  30   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 4 AM CDT Thursday for the following
     zones: Austin...Brazos...Burleson...Colorado...Grimes...
     Houston...Madison...Montgomery...Polk...San Jacinto...
     Trinity...Walker...Waller...Washington.

     Flash Flood Watch until 7 AM CDT Thursday for the following
     zones: Brazoria...Chambers...Fort Bend...Galveston...
     Harris...Liberty...Matagorda...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Thursday for
     the following zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT Thursday for
     the following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM.

     Small Craft Advisory until 7 AM CDT Thursday for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...43
Aviation/Marine...08
Hazardous weather outlook, Mar 28, 3:15 AM CST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
415 AM CDT Wed Mar 28 2018

TXZ163-164-176>179-195>199-210>212-291200-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery-
Polk-San Jacinto-Trinity-Walker-Waller-Washington-
415 AM CDT Wed Mar 28 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A slow moving storm system will bring increasing shower and thunderstorm
chances to the area. Locally heavy rainfall along with some strong to
severe thunderstorms will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will come to an end early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today.

GMZ330-335-350-355-370-375-TXZ200-213-214-226-227-235>238-291200-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Fort Bend-Galveston-Galveston Bay-Harris-Jackson-Liberty-
Matagorda-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
415 AM CDT Wed Mar 28 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A slow moving storm system will bring increasing shower and thunderstorm
chances to the area. Locally heavy rainfall along with some strong to
severe thunderstorms will be possible. Moderate to strong southerly
winds, elevated seas and an elevated rip current risk will persist.
Small craft advisories may be needed at times. Elevated surf along
area beaches will increase the rip current risk, especially near structures
such as jetties, piers and rock groins. Swim near a lifeguard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will come to an end Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today through early Thursday morning.

In the hours before

Special weather statement, Mar 28, 8:49 PM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
949 PM CDT WED MAR 28 2018

TXZ163-164-176>178-195>199-290330-
San Jacinto TX-Walker TX-Madison TX-Washington TX-Brazos TX-
Grimes TX-Burleson TX-Montgomery TX-Houston TX-Trinity TX-
949 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY...

At 948 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Bedias, or 18 miles east of
College Station, moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southeastern College Station, Huntsville, Navasota, Washington,
Trinity, Riverside, Bedias, Millican, Anderson, Crabbs Prairie, Roans
Prairie, Richards and Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3023 9616 3042 9641 3118 9564 3092 9528
TIME...MOT...LOC 0248Z 228DEG 49KT 3068 9602

11
Special weather statement, Mar 28, 10:02 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1102 PM CDT WED MAR 28 2018

TXZ236-237-290445-
Brazoria TX-Matagorda TX-
1102 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRAZORIA AND
CENTRAL MATAGORDA COUNTIES UNTIL 1145 PM CDT...

At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm over
Matagorda, moving northeast at 50 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Matagorda, Lake Jackson, southeastern Bay City, West Columbia,
Sweeny, South Texas Nuclear Plant, Richwood, Brazoria, western
Bailey's Prairie, Wild Peach Village, Van Vleck, Wadsworth and Damon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2859 9601 2861 9598 2863 9600 2863 9599
      2866 9598 2863 9608 2867 9614 2929 9573
      2909 9540 2874 9577 2874 9581 2870 9593
      2869 9594 2864 9595 2863 9596 2866 9585
      2863 9589 2860 9599
TIME...MOT...LOC 0402Z 215DEG 44KT 2870 9598

11
Special weather statement, Mar 28, 10:17 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1117 PM CDT WED MAR 28 2018

TXZ195>198-290500-
Washington TX-Brazos TX-Grimes TX-Burleson TX-
1117 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN
BURLESON...NORTHWESTERN GRIMES...NORTHWESTERN WASHINGTON...BRAZOS
AND SOUTHWESTERN MADISON COUNTIES UNTIL MIDNIGHT CDT...

At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Somerville, or 15 miles southeast of Caldwell, moving northeast at 50
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
College Station, Bryan, Somerville, Snook, Kurten, Wixon Valley,
Millican, Lake Somerville Dam, Kyle Field, Lyons, Quarry, Wellborn
and Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3087 9621 3061 9592 3018 9658 3027 9668
      3029 9666 3030 9664 3030 9667 3032 9669
      3032 9674 3037 9677
TIME...MOT...LOC 0416Z 231DEG 42KT 3034 9658

11
Special weather statement, Mar 28, 10:46 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1146 PM CDT WED MAR 28 2018

TXZ237-238-290530-
Brazoria TX-Galveston TX-
1146 PM CDT WED MAR 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GALVESTON...
SOUTHEASTERN FORT BEND AND CENTRAL BRAZORIA COUNTIES UNTIL 1230 AM
CDT...

At 1145 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brazoria, or near Sweeny, moving northeast at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Southwestern Pearland, Lake Jackson, Alvin, Angleton, Santa Fe,
Clute, Hitchcock, Manvel, West Columbia, Sweeny, Richwood, Brazoria,
Jones Creek, Danbury, Iowa Colony, Holiday Lakes, Hillcrest, Bailey's
Prairie, Liverpool and Bonney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2903 9574 2944 9548 2944 9546 2948 9545
      2958 9539 2930 9503 2920 9517 2921 9520
      2920 9519 2919 9519 2892 9559
TIME...MOT...LOC 0445Z 225DEG 38KT 2903 9561

11
Special weather statement, Mar 28, 11:49 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1249 AM CDT THU MAR 29 2018

TXZ226-235-290630-
Wharton TX-Jackson TX-
1249 AM CDT THU MAR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLORADO...WHARTON
AND CENTRAL JACKSON COUNTIES UNTIL 130 AM CDT...

At 1249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Inez, or near Edna, moving northeast at 55 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
El Campo, Wharton, Edna, Ganado, Pierce, Boling-Iago, Cordele,
Vanderbilt, Lake Texana Dam, Egypt and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2932 9651 2941 9635 2952 9629 2924 9592
      2876 9668 2882 9672 2885 9670 2886 9672
      2889 9673 2892 9679 2901 9683
TIME...MOT...LOC 0549Z 225DEG 49KT 2895 9675

11
Special weather statement, Mar 29, 12:46 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
146 AM CDT THU MAR 29 2018

TXZ226-227-235>238-290745-
Brazoria TX-Wharton TX-Jackson TX-Galveston TX-Fort Bend TX-
Matagorda TX-
146 AM CDT THU MAR 29 2018

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WHARTON...SOUTHEASTERN
JACKSON...SOUTHWESTERN GALVESTON...SOUTHEASTERN FORT BEND...BRAZORIA
AND MATAGORDA COUNTIES UNTIL 245 AM CDT...

At 145 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairchilds to near Blessing to near Point
Comfort. Movement was east southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Matagorda, Lake Jackson, Angleton, Bay City, Clute, Hitchcock,
Palacios, West Columbia, Sweeny, South Texas Nuclear Plant, Richwood,
Brazoria, Needville, Jones Creek, Danbury, Holiday Lakes, Fairchilds,
Bailey's Prairie, Liverpool and Bonney.

LAT...LON 2853 9617 2865 9598 2858 9622 2875 9617
      2864 9631 2868 9639 2874 9640 2872 9663
      2892 9629 2945 9579 2934 9507 2882 9557
      2871 9591 2863 9596 2870 9577 2853 9613
TIME...MOT...LOC 0645Z 278DEG 26KT 2939 9576 2892 9622 2869 9660

The radar

The Ft Hood radar (KGRK), 98 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Washington

When
March 29, 1:00 AM CST to 2:00 AM CST
Where
Washington County, 1.08 mi E of Burton to 2.22 mi SW of Independence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.180, -96.582

Approximately twenty-five roads were flooded across the county.

Thunderstorm Wind, Brazoria

When
March 29, 1:15 AM CST
Where
Brazoria County, 2.78 mi WNW of Brazoria
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.070, -95.620

Thunderstorm winds caused some carport and fencing damage.

Tornado, Brazoria

When
March 29, 1:16 AM CST to 1:17 AM CST
Where
Brazoria County, 2.11 mi WNW of Manvel Coyle Arpt to 2.09 mi WNW of Manvel Coyle Arpt
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
29.406, -95.434

A brief touchdown produced EF-0 damage. The tornado broke a fence and lofted debris as far as around 100 yards to the east. Another portion of the fence was carried toward the north northwest. Damage was very localized with none to homes and very little to trees and vegetation.

Thunderstorm Wind, Brazoria

When
March 29, 1:19 AM CST
Where
Brazoria County, Sweeny
Measured
52 kt (60 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
29.050, -95.700

There was some wind damage around Sweeny.

Thunderstorm Wind, Brazoria

When
March 29, 1:35 AM CST
Where
Brazoria County, 0.69 mi N of Alvin
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
Social Media
Coordinates
29.430, -95.250

A huge tree limb was broken off of an oak tree.

Thunderstorm Wind, Galveston

When
March 29, 1:55 AM CST
Where
Galveston County, 0.92 mi SE of Arcadia
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Crop damage
$500
Reported by
NWS Storm Survey
Coordinates
29.370, -95.140

There was some minor residential awning and tree limb damage.

Thunderstorm Wind, Harris

When
March 29, 2:00 AM CST
Where
Harris County, 0.6 mi W of Garden Villas
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.650, -95.330

A power line was downed.

Thunderstorm Wind, Galveston

When
March 29, 2:20 AM CST
Where
Galveston County, 2.31 mi E of Galveston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.299, -94.782

An oleander tree was knocked down and a wooden bench swing collapsed around the intersection of 15th Street and Avenue M.

Thunderstorm Wind, Galveston

When
March 29, 2:20 AM CST
Where
Galveston County, 1.86 mi E of Galveston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.298, -94.789

A power pole was downed near an apartment complex on 21st Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745141, 745050, 745049, 745051, 745052, 745053, 745054, 745055, 745056.